New York, 2021

Damaging Winds in New York, December 6, 2021

December 6, 2021 · NWS OKX · 4 events in 2 counties and zones

An approaching cold front triggered quasi-convective showers while in the warm sector across Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered quasi-convective showers while in the warm sector across Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 6, 7:41 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 6, 7:41 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
741 PM EST Mon Dec 6 2021

.SYNOPSIS...
A cold frontal passage occurs tonight, allowing a broad area of
high pressure to build in on Tuesday. A fast moving low passes
to the south and east on Wednesday. High pressure will then
return Wednesday night into Thursday. A weak disturbance will
push through early Friday, followed by a wave of low pressure
and its associated cold front for the second half of the
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Minor update to current conditions, otherwise forecast remains
mainly on track.

As of 0Z, a cold front was located in Eastern PA as there are
various observations behind it with westerly flow with gusts
between 30-40 kt. This cold front will be heading into the
region this evening and as it moves across, these same wind
gusts can be expected. There will be potential for wind gusts
occasionally higher in the 40-45 kt range for this, have a
special weather statement out for the forecast region. The cold
front is expected to be east of the region overnight.

Rain showers are located near the front with some enhanced
shower activity in Southeast PA about to go into southern NJ.
Rainfall intensity will be light to occasionally moderate across
the local region this evening.

Winds become wnw behind the front with gusts around 30-35 kt
expected all areas, especially right behind the front. A cooling
bl may limit the wind potential fairly quickly across the
interior aft the fropa. Some peak gusts to around 40kt possible
right behind the front, especially at the coasts. Winds were
increased from the NBM data.

The NBM was blended with the 12Z NAMNest for temps tngt which stay
elevated ahead of the front then drop aft fropa.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
High pres builds in on Tue so decreasing winds can be expected.
Mixing from h85 produces highs roughly in line with the NBM, perhaps
a degree or two warmer on the LI s coast and a degree or two colder
across the interior nw. The NBM was followed as a result, which
keeps highs a solid 5 degrees blw climo.

Tue ngt temps will be tricky with clouds developing ahead of an
approach sys. For now, temps should drop in the eve, then stabilize
or even rise overnight as the clouds thicken. In addition, the onset
of snow with the next sys may occur by 12Z, as the guidance has
trended a bit quicker. As a result, low chances for snow after
midnight have been included in the fcst.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday confidence is growing for a coating or more of snow
across the region as a low pressure system develops off the Mid
Atlantic coast and quickly tracks southeast of the 70/40 benchmark.
At this time forecast supports an all light snowfall event but with
the heaviest precipitation remaining offshore.

snow is forecast to develop in the morning and exit to the east by
late afternoon and early evening. This will be a quick system with
one to tenths of liquid, resulting in an inch or two of snowfall
across areas east of NYC, with less than inch to the NW.
Temperatures on Wednesday will be in the 30s, and if the intensity
of the snow is real light, it may even get into the upper 30s to
around 40.

On Thursday, high pressure briefly returns providing a good amount
of sunshine, at least to start. Expect another seasonably chilly day
on a north to northeast breeze with mainly upper 30s and lower 40s
for daytime highs. Look for mid and high clouds late in the day and
into Thursday evening as another fast moving disturbance approaches
quickly for Thursday night into early Friday. A burst of warm
advection, especially around 850 mb could result in a period of
light snow for late Thursday night into early Friday. A light
accumulation with this cannot be ruled out, especially across
northern areas. The coast may even go over to a light mix or rain
before the disturbance pushes on by later on Friday. Behind this
system temperatures warm up as a southerly flow gets established
later Friday into Friday night.

With warm advection clouds can be expected into Friday night
and Saturday. At this point any stronger forcing will wait until
Saturday night and likely into a portion of Sunday as a cold
front approaches. This would bring a period of rain due to
noticeably warmer temperatures. There are still questions as to
whether a stronger wave of low pressure can develop along the
boundary. For now believe a weak wave along the boundary is most
likely, with a period of rain more likely for Saturday night into
the first half of Sunday. Sunday night into Monday there is the
potential for more of a southern low potentially bringing up another
round of rain/showers.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A cold frontal passage across the terminals from west to east
along with periodic rain showers is in the forecast for this
evening through 03-04Z. There will be potential MVFR to possibly
IFR conditions at times with otherwise VFR conditions. Winds
will be SW changing to more W flow and will be very gusty.
Sustained wind speeds of near 20-25 kt are expected with gusts
of near 30-35 kt. These wind speeds along with these gusts will
linger behind the cold front for a few hours overnight with wind
direction becoming more NW. An occasional gust to 40 to 45 kt
will be possible.

Overnight into Tuesday morning, NW winds will decrease to near 10kt.
VFR conditions are expected. These conditions are expected to
continue through Tuesday. Some gusts will be possible Tuesday to
15-20 kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible. Fluctuation between MVFR and VFR expected
this evening. Winds and gusts may vary around 5 kts from TAF at
times. Timing of more westerly change could be 1-2 hours off.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...Mainly VFR. Chance of snow late with MVFR/IFR
possible.
.Wednesday...MVFR to IFR with sub-IFR possible at times possible
with snow likely. Snow tapers off at night with a return to VFR.
.Thursday...VFR.
.Friday and Saturday...MVFR or lower in chance of rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Strong sly winds this eve give way to strong wnw winds aft a
cold fropa tonight. Gales are in effect for all waters thru
tngt as a result. Decreasing nw flow on Tue, but seas will
likely remain aoa sca lvls on the ocean. All area waters will
remain blw sca lvls Tue ngt.

Sub small craft conditions expected Wednesday. By Wednesday night
eastern portions of the coastal waters will then likely experience
marginal small craft conditions, with the eastern ocean likely
having more solid small craft conditions due to seas at 5 ft. By
later Thursday the north to northeast wind will decrease as high
pressure settles nearby once again as sub small craft conditions
should prevail into Thursday night and likely into much of Friday.
By later on Friday marginal small craft seas will become
increasingly likely for the eastern ocean. Winds and seas may
approach advisory levels across the area waters as strong southwest
flow develops ahead of an approaching cold front on Saturday.

&&

.HYDROLOGY...
No hydrologic impacts are expected thru Mon.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ331-332-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JMC/Fig
NEAR TERM...JMC/JM
SHORT TERM...JMC
LONG TERM...Fig
AVIATION...JM
MARINE...JMC/Fig
HYDROLOGY...JMC/Fig
Hazardous weather outlook, Dec 6, 3:09 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
309 PM EST Mon Dec 6 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-072015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
309 PM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-072015-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
309 PM EST Mon Dec 6 2021

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 6, 7:16 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service New York NY
716 PM EST Mon Dec 6 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
070300-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
716 PM EST Mon Dec 6 2021

...STRONG GUSTY WINDS THIS EVENING...

As a cold front makes its way across the region this evening with
showers along and behind it, there will be potential for wind
gusts up to 45 to 50 mph.

These strong wind gusts could knock down tree limbs and blow
around unsecured objects as well as impact high profile vehicles.

The radar

The Brookhaven radar (KOKX), 65 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
December 6, 8:55 PM EST
Where
Nassau County, 1.57 mi W of Laffingtown
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -73.630

Corrects previous classification of non-tstm wind gust report 0f 62 mph from 2 N Glen Cove mesonet station XBAY Bayville (45 ft. AGL).

Thunderstorm Wind, Suffolk

When
December 6, 9:13 PM EST
Where
Suffolk County, 2.32 mi NNW of Amityville Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.730, -73.420

Thunderstorm wind gust report of 59 mph from Farmingdale ASOS.

Thunderstorm Wind, Suffolk

When
December 6, 9:43 PM EST
Where
Suffolk County, 0.52 mi E of South Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.800, -72.870

Tree branches reported down near driveway on front lawn.

Thunderstorm Wind, Suffolk

When
December 6, 9:48 PM EST
Where
Suffolk County, 0.78 mi WNW of Stony Brook
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.924, -73.144

A thunderstorm / convective wind gust of 60 mph was measured at EW5678 Stony Brook station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988468, 988469, 988466, 988470.